24-Hour Crisis Hotline: (877)SAFEGBC or (877)723-3422 Mental Health & Substance Abuse Issues

6502 Nursery Drive, Suite 100
Victoria, TX 77904
(361)575-0611
(800)421-8825

Sleep Disorders
Resources
Basic InformationLatest NewsQuestions and AnswersLinks
Related Topics

Medical Disorders
Mental Disorders

Substance/Medication-Induced Sleep Disorder

Kathryn Patricelli, MA

What is Substance/Medication-Induced Sleep Disorder?

Symptoms include:

  • severe problems with sleep including trouble falling asleep or staying asleep (insomnia), being very sleepy during the day, or both.
  • these issues started during or soon after using too much of a substance or while trying to stop using it. This could include alcohol, caffeine, sedatives, opioids, stimulants, cocaine, tobacco, or other medications.
  • the issues are not related to another sleep disorder.
  • these issues cause stress in the person's life or trouble in functioning at work, in relationships with others, or other daily activities.

How common is Substance/Medication-Induced Sleep Disorder?

Rates for how common this condition have not been identified.

What are the risk factors for Substance/Medication-Induced Sleep Disorder?

Risks for this condition are using a substance like tobacco, caffeine, or a drug of abuse. A second risk is having another sleep disorder that includes trouble falling asleep or staying asleep (insomnia) because the person may use a medication to try to help with those issues and then end up with this too.

What other disorders or conditions often occur with Substance/Medication-Induced Sleep Disorder?

This condition can happen to those that have mental health problems including depression, bipolar disorder, or anxiety disorders.

It can also happen with many other medical conditions. This might include diabetes, heart disease, arthritis, lung or respiratory conditions and pain disorders. It can also happen with brain/body conditions like Alzheimer's or Parkinson's.

How is Substance/Medication-Induced Sleep Disorder treated?

Since the condition is caused by use of a medication, treatment would focus on stopping that medication or dealing with the symptoms of having stopped taking it.